Case Study: A Pony Overdoses on Pergolide, Recovers With Quick Treatment
You wouldn’t want your Cushing’s horse to overdose on his medications. But if he does, rapid treatment could lead to a fast and favorable outcome, said European researchers.

A 26-year-old pony mare has fully recovered after accidentally receiving more than 100 times her usual dose of pergolide to manage her pituitary pars intermedia dysfunction (PPID), also known as Cushing’s disease. After experiencing an abnormal heart rate, anxiety, jitteriness, and reduced appetite, the pony appeared completely normal within a week following treatment, said Bianca Schwarz, PhD, DVM, Dipl. ECEIM, independent equine internal medicine specialist and former head of the Internal Medicine Service in the Equine Clinic of Altforweiler, Germany.

“This was a huge overdose of pergolide,” Schwarz said. “We expected more side effects and were happy that they did not occur and that we could prevent the occurrence of more side effects.”

Usually receiving one half of a 1-milligram pergolide pill per day, the pony ingested 55 full pills—110 times her usual dose—when the owner’s friend mistakenly fed them, she said. Four hours later, a veterinarian examined the pony at the farm and found her essentially normal, aside from a high but regular heart rate of 52 beats per minute (normal range is 28 to 44). The veterinarian ran paraffin oil and activated charcoal through a nasogastric tube to help absorb the excess medication before it got digested and help it move quickly through the digestive track and get expelled from the body. She also administered two kinds of medications: one to help reduce the high heart rate and the other to counteract any effects of excess dopamine.

PPID appears to result from a lack of dopamine production in the brain, which would normally control hormone production in the pars intermedia. Pergolide works like dopamine, as a sort of replacement for the natural chemical. So excess pergolide could create an effect in the body similar to if it produced too much dopamine—which can lead to anxiety and nervousness, among other problems, said Schwarz. Hence, the veterinarians aimed to make dopamine and dopamine-like substances less active by administering an intramuscular dopamine-counteracting drug several times over the first 24 hours.

The pony developed anxiousness and jitteriness within a day of the overdose despite treatment. She seemed “nervous, easily stressed, and frightened and was jumpy, especially in (her) reactions to bright light and fast movements,” Schwarz stated. “This was considered a neurologic sign because it was very untypical compared with the normal, quiet behavior of the pony.”

Over a week, however, these issues gradually disappeared, she said.

Scientists still don’t know how much pergolide horses can handle. Common signs of pergolide overdose toxicity in humans, dogs, and rats include vomiting, convulsions, agitation, and confusion, said Schwarz.

Whether toxicity is worse in humans than in horses is hard to say, however. “A lot of side effects in humans are nervous system side effects,” she said. “If a horse gets hallucinations, dizziness, depression, headache, anxiety, etc., it would be difficult to prove by our examinations.”

While this pony recovered well, it doesn’t mean all horses would have the same reaction to pergolide overdoses, Schwarz explained. “We cannot rule out that a different horse might have had more severe side effects, maybe due to better absorption of the drug in the gut and, therefore, higher plasma levels,” she said.

To reduce overdose risks, owners should exercise caution with their equine pharmacy, said Schwarz. “Any drug must be locked away from horses to prevent oral intake,” she said. “Correct and precise information on amounts of drug and routes of administration should be given to other caretakers of the horse.”

In the event of overdose, owners should contact their veterinarians immediately. Stomach flushing, paraffin oil and charcoal administration, and antidotes—when available—can give equine patients better chances of recovering from drug overdose.